We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission Here’s our process.
Healthline only shows you brands and products that we stand behind.Our team thoroughly researches and evaluates the recommendations we make on our site. To establish that the product manufacturers addressed safety and efficacy standards, we:
- Evaluate ingredients and composition: Do they have the potential to cause harm?
- Fact-check all health claims: Do they align with the current body of scientific evidence?
- Assess the brand: Does it operate with integrity and adhere to industry best practices?
If your child has an allergy, you want to do all you can to help them feel better. As you probably know, there are many over-the-counter (OTC) allergy drugs available. The question is, which ones are safe for children?
For most children, Claritin is a safe option. Here’s how to use it to help relieve your child’s allergy symptoms.
Claritin comes in two versions: Claritin and Claritin-D. They each come in several forms.
While all forms of Claritin and Claritin-D are safe for use by most children of certain ages, your child may prefer the two forms of Claritin that are labeled for children. They come as grape- or bubblegum-flavored chewable tablets and a grape-flavored syrup.
Claritin and Claritin-D dosage and age ranges
Both Claritin and Claritin-D comes in OTC versions as well as by prescription from your child’s doctor. For dosage information, follow either the doctor’s instructions or the dosage instructions listed on the package, which are shown below. The dosage information is based on age.
[Production: Please retain the table (and it’s formatting) in this location in the currently published article.]
* To use a drug for a child younger than the given age range, ask your child’s doctor for guidance.
Length of use
These drugs can be used for a short period of time. The package instructions or the doctor’s prescription will tell you how long your child can take the drug. If your child needs to use these drugs for longer than either of these instructions recommends, be sure to talk with your child’s doctor.
Claritin and Claritin-D are brand-name medications that contain a drug called loratadine. Loratadine is also available in a generic version.
Loratadine is an antihistamine. An antihistamine blocks a substance that your body releases when it’s exposed to allergens, or things your body is sensitive to. This released substance is called histamine. By blocking histamine, Claritin and Claritin-D block the allergic reaction. This helps relieve allergy symptoms such as:
- runny nose
- itchy or watery eyes
- itchy nose or throat
While Claritin contains just one drug, loratadine, Claritin-D contains two drugs. In addition to loratadine, Claritin-D also contains a decongestant called pseudoephedrine. Because it contains a decongestant, Claritin-D also:
- reduces congestion and pressure in your child’s sinuses
- increases drainage of secretions from your child’s sinuses
Claritin-D comes as an extended-release tablet your child takes by mouth. The tablet releases the drug slowly into your child’s body over 12 or 24 hours, depending on the form.
Like most drugs, Claritin and Claritin-D have some side effects as well as some warnings.
Side effects of Claritin and Claritin-D
The more common side effects of Claritin and Claritin-D include:
- trouble sleeping (Claritin-D only)
Claritin and Claritin-D can also cause serious side effects. Call your child’s doctor or 911 right away if your child has any serious side effects, such as an allergic reaction. Symptoms of an allergic reaction can include:
Taking too much Claritin or Claritin-D can cause very serious side effects, including death. If you think your child has taken too much of their drug, call your child’s doctor or local poison control center right away.
Also call your child’s doctor if you think your child hasn’t taken too much of the drug but has symptoms of an overdose anyway. If your child’s symptoms are severe, call 911 or go to the nearest emergency room. Symptoms of overdose can include:
- extreme drowsiness
If you suspect an overdose
- If you or someone you know may have overdosed, seek emergency care right away. Don’t wait until the symptoms get worse. If you’re in the United States, call either 911 or poison control at 800-222-1222. Otherwise, call your local emergency number.
- Stay on the line and wait for instructions. If possible, have the following information ready to tell the person on the phone:
- • the person’s age, height, and weight
- • the amount taken
- • how long it’s been since the last dose was taken
- • if the person has recently taken any medication or other drugs, supplements, herbs, or alcohol
- • if the person has any underlying medical conditions
- Try to stay calm and keep the person awake while you wait for emergency personnel. Don’t try to make them vomit unless a professional tells you to.
- You can also receive guidance from this online tool from the American Association of Poison Control Centers.
An interaction is when a substance changes the way a drug works. Interactions can cause harmful effects or keep the drug from working well.
There are many drugs that can interact with Claritin or Claritin-D. To help prevent interactions, talk to your child’s doctor or your pharmacist before your child starts taking allergy medication. Tell them about any medications, vitamins, or herbs your child is taking, including OTC medications.
Talking to your child’s doctor or pharmacist is especially important if your child takes any drugs that have been shown to interact with Claritin or Claritin-D. Examples of these drugs include:
- opiates such as hydrocodone or oxycodone
- monoamine oxidase inhibitors (don’t use within 2 weeks of using Claritin or Claritin-D)
- other antihistaminessuch as dimenhydrinate, doxylamine, diphenhydramine, or cetirizine
- thiazide diuretics such as hydrochlorothiazide or chlorthalidone, or other blood pressure medications
- sedatives such as zolpidem or temazepam, or medications that cause drowsiness
Conditions of concern
Claritin or Claritin-D may cause health problems when used in children with certain health conditions. Examples of conditions that may lead to problems with Claritin use include:
- liver disease
- kidney disease
Examples of conditions that may lead problems with Claritin-D use include:
- liver disease
- kidney disease
- heart problems
- thyroid problems
If your child has any of these conditions, Claritin or Claritin-D may not be the best option to treat their allergies. Talk with your child’s doctor about the condition before giving your child these medications.
While your child’s allergies may improve over time, they may also continue throughout childhood. Whenever your child’s allergies cause symptoms, treatments such as Claritin and Claritin-D could help.
If you have questions about these or other allergy medications, talk with your child’s doctor. They’ll work with you to find a treatment that will help relieve your child’s symptoms so they can live more comfortably with their allergy.